Alert archive / Indiana / Flash Flood Warnings in 2003

Flash Flood Warning 63, NWS Wilmington, OH

July 9, 2003Ripley County, Indiana

NWS Wilmington, OH issued this flash flood warning at Jul 9, 2003, 10:10 PM EST for Ripley County, Indiana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2003, 10:10 PM EST (03:10 UTC)
Expired
Jul 10, 2003, 12:15 AM EST
In force
2 hr
Issued by
NWS Wilmington, OH
Area
Whole counties

County Ripley County, IN

The radar

The Indianapolis radar (KIND), 110 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 907 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
907 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
912 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 100314
FFWILN
INC137-100615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
1010 PM EST WED JUL 9 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RIPLEY COUNTY IN INDIANA...

* UNTIL 115 AM EST...

* WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN OVER WESTERN       
  RIPLEY COUNTY. UP TO 2 INCHES OF RAIN HAD FALLEN EARLIER THIS      
  EVENING...WITH AN ADDITIONAL 2 TO 3 INCHES OF RAIN POSSIBLE        
  THROUGH 1 AM EST TIME.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...
  MILAN...
  OSGOOD...
  VERSAILLES...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
1 follow-up statement
000 
WGUS71 KILN 100444
FFSILN
INC137-100615-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1143 PM EST WED JUL 9 2003

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR RIPLEY COUNTY UNTIL 
115 AM EST...

THUNDERSTORMS WITH VERY HEAVY RAIN CONTINUE TO MOVE ACROSS RIPLEY 
COUNTY. DOPPLER RADAR INDICATES THAT BETWEEN TWO AND THREE INCHES OF 
RAIN HAS FALLEN BETWEEN OSGOOD AND NAPOLEON SINCE 1030 PM EST. 
SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THIS SAME AREA 
THROUGH 1 AM EST WITH ANOTHER 1 TO 2 INCHES OF RAIN POSSIBLE. 

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...
  NAPOLEON...
  MILAN...
  OSGOOD...
  VERSAILLES...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. HEAVY RAIN OBSCURES VISION AND MAKES IT
DIFFICULT TO SEE WATER ON THE ROAD. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 9:11 PM EST, 59 minutes earlier.

Area forecast discussion, Jul 9, 9:11 PM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1011 PM EDT WED JUL 9 2003

HAVE SEEN QUITE A BIT OF RAIN ACROSS SOUTHERN PORTIONS OF FA.
BOUNDARY STILL PRESENT FROM NEAR IND THROUGH ILN INTO SOUTHEAST OHIO
AND AREA TO THE SOUTH OF THIS REMAINS UNSTABLE. WILL LIKELY SEE
STORMS CURRENTLY ACROSS CENTRAL INDIANA TRACK SOUTHEAST INTO
SOUTHERN PORTIONS OF FA OVERNIGHT. WILL THEREFORE EXTEND FLOOD WATCH
SOUTH ACROSS REMAINDER OF FA.

.ILN...
FLOOD WATCH ENTIRE AREA THROUGH THURSDAY NIGHT.
Hazardous weather outlook, Jul 9, 4:16 AM EST, 17 hours 54 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-091115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
516 AM EDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT.
FLOODING RAINS WILL BE POSSIBLE WITH ANY OF THE THUNDERSTORMS...AND
A FEW STORMS MAY BE SEVERE ACROSS SOUTHERN OHIO AND NORTHERN
KENTUCKY.  THE FLOOD WATCH FOR WEST CENTRAL AND CENTRAL OHIO...AND
THE WHITEWATER AND MIAMI VALLEYS WILL CONTINUE THROUGH 8 AM THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY INTO
THURSDAY NIGHT AS A FRONTAL BOUNDARY FINALLY TRACKS THROUGH THE OHIO
VALLEY.  ANY OF THESE THUNDERSTORMS COULD CONTAIN HEAVY RAINFALL.
DRIER WEATHER IS EXPECTED BEGINNING FRIDAY THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

RYAN

In the hours before

Local storm report, Jul 9, 6:44 PM EST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
744 PM EDT WED JUL 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM                              KY   WIND DAMAGE
07/09/03   GRANT                          TREES DOWN ACROSS COUNTY

0720 PM    2 SW HAMILTON             OH   WIND DAMAGE
07/09/03   BUTLER                         SEVERAL TREES DOWN

0730 PM    INDIAN HILL               OH   WIND DAMAGE
07/09/03   HAMILTON                       TREES AND POWER LINES DOWN
Local storm report, Jul 9, 7:46 PM EST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0846 PM EDT WED JUL 09 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    MAYSVILLE                 KY   FLOOD
07/09/03   MASON

0814 PM    WARSAW                    KY   FLASH FLOOD
07/09/03   GALLATIN

0713 PM    CARROLLTON                KY   WIND DAMAGE
07/09/03   CARROLL

0700 PM    HOLTON                    IN   WIND DAMAGE
07/09/03   RIPLEY

0651 PM    CARROLLTON                KY   FLOOD
07/09/03   CARROLL

JSS
Local storm report, Jul 9, 7:51 PM EST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
851 PM EDT WED JUL 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    VEVAY                     IN   WIND DAMAGE
07/09/03   SWITZERLAND                    LARGE LIMBS DOWN COUNTY
                                          WIDE REPORTED BY LAW
                                          ENFORCEMENT.

0803 PM    W VEVAY                   IN   FLASH FLOOD
07/09/03   SWITZERLAND                    HIGH WATER AND DEBRIS ON
                                          STATE ROUTE 56. REPORTED BY
                                          LAW ENFORCEMENT.

JSS
Special weather statement, Jul 9, 7:54 PM EST, 2 hours 16 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-100200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
854 PM EDT WED JUL 9 2003

SEVERE THUNDERSTORM WATCH 701 HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

IN OHIO...

  AUGLAIZE        CHAMPAIGN       CLARK           DARKE
  DELAWARE        FAIRFIELD       FAYETTE         FRANKLIN
  GREENE          HARDIN          HOCKING         LICKING
  LOGAN           MADISON         MERCER          MIAMI
  MONTGOMERY      PICKAWAY        PREBLE          SHELBY
  UNION

IN INDIANA...

  FAYETTE         UNION           WAYNE

SEVERE THUNDERSTORM WATCH 701 REMAINS IN EFFECT UNTIL 1000 PM EDT/
900 PM EST FOR THE FOLLOWING COUNTIES...

IN INDIANA...

  DEARBORN        FRANKLIN        OHIO            RIPLEY
  SWITZERLAND

IN OHIO...

  AUGLAIZE        CHAMPAIGN       CLARK           DARKE
  DELAWARE        FAIRFIELD       FAYETTE         FRANKLIN
  GREENE          HARDIN          HOCKING         LICKING
  LOGAN           MADISON         MERCER          MIAMI
  MONTGOMERY      PICKAWAY        PREBLE          SHELBY
  UNION

  ADAMS           BROWN           BUTLER          CLERMONT
  CLINTON         HAMILTON        PIKE            ROSS
  SCIOTO          WARREN

IN KENTUCKY...
  BRACKEN         BOONE           CAMPBELL        CARROLL
  GALLATIN        GRANT           KENTON          LEWIS
  MASON           OWEN            PENDLETON       ROBERTSON
Special weather statement, Jul 9, 8:08 PM EST, 2 hours 2 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-100200-
SPECIAL WEATHER STATEMENT...CORRECTED COUNTIES STILL IN WATCH
NATIONAL WEATHER SERVICE WILMINGTON OH
908 PM EDT WED JUL 9 2003

SEVERE THUNDERSTORM WATCH 701 HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

IN OHIO...

  AUGLAIZE        CHAMPAIGN       CLARK           DARKE
  DELAWARE        FAIRFIELD       FAYETTE         FRANKLIN
  GREENE          HARDIN          HOCKING         LICKING
  LOGAN           MADISON         MERCER          MIAMI
  MONTGOMERY      PICKAWAY        PREBLE          SHELBY
  UNION

IN INDIANA...

  FAYETTE         UNION           WAYNE

SEVERE THUNDERSTORM WATCH 701 REMAINS IN EFFECT UNTIL 1000 PM EDT/
900 PM EST FOR THE FOLLOWING COUNTIES...

IN INDIANA...

  DEARBORN        FRANKLIN        OHIO            RIPLEY
  SWITZERLAND

IN OHIO...

  ADAMS           BROWN           BUTLER          CLERMONT
  CLINTON         HAMILTON        PIKE            ROSS
  SCIOTO          WARREN

IN KENTUCKY...
  BRACKEN         BOONE           CAMPBELL        CARROLL
  GALLATIN        GRANT           KENTON          LEWIS
  MASON           OWEN            PENDLETON       ROBERTSON

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 12:11 AM ESTFlash Flood WarningILNDearborn64 min

Nearby

Flash Flood Warnings in Indiana, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.